Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 67, NWS Aberdeen, SD

June 23, 2003Deuel County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 23, 2003, 9:20 AM CDT for Deuel County, South Dakota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2003, 9:20 AM CDT (14:20 UTC)
Expired
Jun 23, 2003, 9:45 AM CDT
In force
25 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Deuel County, SD

The radar

The Sioux Falls radar (KFSD), 118 km from the middle of the area, began a volume at 14:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 2.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2003-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2802 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2003-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2802 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
685 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
2.1
Supercell composite
10.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

202 
WUUS53 KABR 231420
SVRABR
SDC039-231445-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
919 AM CDT MON JUN 23 2003

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEUEL COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL 945 AM CDT

* AT 919 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES EAST OF TORONTO...OR ABOUT 13 MILES
  SOUTHEAST OF CLEAR LAKE...MOVING EAST AT 40 MPH.

THE PUBLIC REPORTED MOSTLY PEA SIZE HAIL WITH SOME HAIL NEARLY ONE 
INCH IN DIAMETER AT 919.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4470 9667 4455 9668 4456 9647 4472 9648

$$
MCNULTY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:00 AM CDT, 6 hours 20 minutes earlier.

Area forecast discussion, Jun 23, 3:00 AM CDT, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
300 AM CDT MON JUN 23 2003

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT.
MAIN CONCERNS CONTINUE TO BE CONVECTION CHANCES. THE UPPER TROUGH
CURRENTLY OVER THE PACIFIC NORTHWEST WILL CONTINUE TO DIG SOUTHWARD
THROUGH TUESDAY MORNING...THEN SLOWLY BEGINS TO SHIFT TO THE EAST.
IT LOOKS TO BE OVER THE NORTHERN ROCKIES TUESDAY NIGHT...THEN SLIDES
OUT RAPIDLY ACROSS THE DAKOTAS ON WEDNESDAY...TO OVER MINNESOTA BY
LATE WEDNESDAY NIGHT. THE SLOW MOVING FRONTAL BOUNDARY THAT HAS BEEN
OVER THE NORTHERN PLAINS FOR THE PAST COUPLE OF DAYS WAS STILL OVER
THE CENTRAL CWA AT 07Z...WITH VERY LITTLE MOVEMENT EXPECTED TODAY.
MODELS INDICATING THE BEST INSTABILITIES WILL BE OVER NEBRASKA
AGAIN...BUT ALSO LOOKING AT MORE OF A CAP DOWN THERE. DEWPOINTS
REMAIN IN THE MID 60S TO LOWER 70S EAST OF THE FRONT...SO EXPECT
THIS AREA TO BE THE FOCUS FOR THUNDERSTORMS AGAIN...MAINLY THIS
AFTERNOON AND EVENING. THE SHEAR LOOKS TO BE PRETTY GOOD OVER THE
EASTERN CWA BASED ON THE ETA LOW TO MID LEVEL WINDS...SO SHOULD SEE
MORE SUPERCELL DEVELOPMENT. ANOTHER BIG CONCERN WILL BE THE RAIN AS
PW VALUES ARE FORECAST BETWEEN 1.5 AND 1.75 LATE THIS AFTERNOON INTO
TONIGHT. THE FAR NORTHEASTERN ZONES PICKED UP A CONSIDERABLE AMOUNT
OF RAIN LAST NIGHT...WITH SOME REPORTS IN ROBERTS AND TRAVERSE
COUNTIES AROUND 3 INCHES. BASED ON THIS...WILL ISSUE A FLOOD WATCH
FOR THE FAR NORTHEASTERN CWA FOR THIS AFTERNOON AND TONIGHT.

THE FRONT FINALLY PUSHES TO THE EAST AND SOUTH OF THE CWA
TONIGHT...BUT THEN GETS HUNG UP THERE THROUGH TUESDAY NIGHT.
AGAIN...THE BEST INSTABILITIES LOOK TO REMAIN SOUTH OF THE
AREA...BUT AT LEAST A CHANCE OF SHOWERS AND THUNDERSTORMS WARRANTED
WITH THE FRONT SO CLOSE. THE FRONT MOVES A BIT FARTHER AWAY ON
WEDNESDAY AS A HIGH BEGINS TO PUSH OVER THE NORTHERN ROCKIES.
PRECIPITATION LOOKS TO BECOME MORE OF A SHOWERY OVERRUNNING TYPE AS
LIS BECOME POSITIVE AGAIN AND CAPES ALMOST NIL. BY LATER IN THE
NIGHT WEDNESDAY...THE HIGH BEGINS TO TAKE EFFECT AND THE FRONT MOVES
MUCH FARTHER TO THE SOUTHEAST...SO WILL BRING PRECIPITATION TO AN
END.

.LONG TERM...THURSDAY THROUGH SUNDAY
POSSIBLE PROBLEMS IN THE LONG TERM DEAL WITH PCPN CHCS FOR THURSDAY
MORNING AND FRIDAY NIGHT.

GFS CONTS TO ADVERTISE SW FLOW ALOFT THROUGH THURS MORNING WITH JET
STREAKS CONT TO MOVE OVER MIDWEST. CURRNT APPEARS LIKE OVERRUNNING
PCPN SITN WITH -SHRA THURSDAY MORNING. GFS AND CANADIAN AGREE ON
PCPN CHCS...WITH ECMWF AGREEING ON OVERALL FLOW. HOWEVER...ALSO
ACKNOWLEDGE THAT GFS TENDS TO GO OVERBOARD ON AREAL PCPN COVERAGE.
SO FOR NOW...WILL LEAVE THURSDAY MORNING DRY ACROSS ERN CWA AND LET
DAY SHIFT REVISIT.

NEXT CONCERN TURNS TOWARD FRIDAY NIGHT. AGAIN...GFS/CAN/ECMWF ALL
SHOW A WEAK COLD FRONT SLIDING SOUTHEAST OVER CWA...WITH WEB BASED
GFS ADVERTISING PCPN THROUGH 18Z SATURDAY WITH FEATURE. MAIN 5H
DYNAMICS ARE WELL EAST OF CWA...AND RIDGING NOT AS STRONG OVER CWA
DURING SATURDAY AS WELL. ALTHO THINK THAT TEMPS FOR SATURDAY MAY BE
A BIT COOLER THAN CURRENT FCST...NOTICED THAT OLD GFS ENSEMBLES WERE
TRENDING UPWARDS WITH MAX TEMPS FOR SAT...SO LEFT ALONE. HAVE ALSO
DECIDED TO KEEP DRY PCPN FCST GOING FOR FRIDAY NIGHT/SAT MORN TIME
FRAME AS WE TEND TO OVERDO PCPN FCST IN EXTENDED...BUT WILL BE
SOMETHING TO KEEP AN EYE ON.

NO CHANGES WERE MADE TO EXTENDED FCST THIS MORNING.

.ABR...FLOOD WATCH FOR FAR NORTHEASTERN ZONES THIS AFTERNOON AND
TONIGHT.

PARKIN/HINTZ
Hazardous weather outlook, Jun 23, 5:20 AM CDT, 4 hours before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-241015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
520 AM CDT MON JUN 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...
NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS
BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A NEARLY STATIONARY FRONTAL BOUNDARY OVER EASTERN SOUTH DAKOTA WILL
LIKELY BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT AGAIN THIS
AFTERNOON AND EVENING...ESPECIALLY IN AN AREA ALONG A LINE FROM
ABERDEEN TO REDFIELD EASTWARD TO THE MINNESOTA BORDER. SOME OF THESE
STORMS MAY BE SEVERE AND MAY CONTAIN VERY HEAVY RAINFALL. A FLOOD
WATCH IS IN EFFECT FOR ROBERTS...GRANT...BIG STONE AND TRAVERSE
COUNTIES WHERE HEAVY RAIN ALSO OCCURRED SUNDAY NIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MOIST AND UNSTABLE CONDITIONS OVER THE UPPER MIDWEST WILL ALLOW THE
CHANCE OF THUNDERSTORMS TO CONTINUE TUESDAY AND TUESDAY NIGHT. SOME
OF THE STORMS COULD BE SEVERE DURING THE AFTERNOON AND EVENING
HOURS. NO HAZARDOUS WEATHER IS EXPECTED WEDNESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATER TODAY OR TONIGHT...MAINLY EAST OF
A LINE FROM ABERDEEN TO REDFIELD.

PARKIN

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 9:59 AM CDTSevere Thunderstorm WarningABRClark, Codington46 min
Jun 23, 10:23 AM CDTSevere Thunderstorm WarningABRDay67 min
Jun 23, 10:43 AM CDTSevere Thunderstorm WarningABRMarshall, Roberts62 min
Jun 23, 11:14 AM CDTFlash Flood WarningABRRoberts2 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.